by Sapna S. Patel, PharmD (2017)
For many who have been diagnosed with hypercholesterolemia, commonly known as high cholesterol, changes in diet and exercise may not be enough. If your doctor has prescribed a statin medication to lower your cholesterol, you may have heard or read about the potential side effects of statin drugs and their impact on liver function.
Doctors will often prescribe statins to lower the total cholesterol and reduce the risk of a heart attack or stroke in people with high cholesterol levels. While statins are highly effective, they have been linked to muscle pain in some people, and in rare cases, even cause liver damage.
So what is rhabdomyolysis?
Rhabdomyolysis is a severe, debilitating muscle pain (interferes with your ability to perform normal daily tasks) due to muscle damage and breakdown. This causes your damaged muscle to release their proteins into your bloodstream, become eliminated through your kidneys (ultimately leading to your kidney(s) shutting down), and appearing in your urine (which explains why the urine color of a patient experiencing rhabdomyolysis is referred to as “Coca-Cola” or “reddish-brown” color).
Some common statin medications are:
- atorvastatin (LIPITOR)
- rosuvastatin (CRESTOR)
- pravastatin (PRAVACHOL)
- simvastatin (ZOCOR)
- pitavastatin (LIVALO)
- lovastatin (ALTOPREV)
Statin medications can be very beneficial to your health. Statins can decrease the amount of “bad” cholesterol, which can clog your arteries, preventing oxygen-rich blood from reaching essential organs. Decreasing your “bad” cholesterol can lower your risk of having a heart attack or stroke. Ultimately, this leads to living a longer and healthier life.
The majority of Patients benefit from using statin medications if indicated by their physician. Less than 3% of patients on statins report muscle pain while less than 0.5% report rhabdomyolysis. So, don’t stop using your statin medication until your physician confirms this side effect.
Common Symptoms of Rhabdomyolysis are:
In the larger muscle groups, like your thighs, shoulders, lower back, and calves:
- Muscle tenderness
- Severe muscle pain
- Muscle weakness/fatigue
- Muscle Stiffness
- Muscle Cramping
Other signs of rhabdomyolysis are:
- “Coca-Cola” or “reddish-brown” urine
- Skin changes (discoloration or blisters)
How do I know if a statin medication is causing my symptoms?
Ask your Physician for bloodwork to check for abnormal Creatinine Kinase (CK, CPK) levels, liver function, and kidney function tests. These labs are not routinely checked during bloodwork.
Symptoms of rhabdomyolysis usually occur 4-6 weeks after first starting on a statin medication. However, they can occur years after being on a statin medication, so it’s important to always be aware of the symptoms of rhabdomyolysis.
If your only symptom is muscle pain, think about other reasons why your muscles may be painful, sore, stiff, or crampy. Could it be due to unusual physical activity such as hiking up a new trail, shoveling the driveway after a massive snowstorm, or trying a vigorous exercise routine, like spin cycling or high intensity interval training?
What if I do have rhabdomyolysis?
If you do end up with a diagnosis of rhabdomyolysis, your physician will likely stop your statin medication. There are statins that have a lower risk for rhabdomyolisis, such as pravastatin (Pravachol) and fluvastatin (Lescol).
As a final note, if you’re taking a statin, you should also avoid eating grapefruit or drinking grapefruit juice. Grapefruit contains compounds called furanocoumarins that stop your body’s natural enzymes from doing their job. As a result, more of the statin drug is absorbed, making it more powerful than it would normally be.